It is currently Mon Aug 21, 2017 12:03 pm



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 5 posts ] 
Author Message
 Post subject: How should I quit?
PostPosted: Fri May 13, 2011 8:25 pm 
Offline
Average Poster
Average Poster

Joined: Mon Nov 22, 2010 5:14 am
Posts: 11
I'm switching from methadone to suboxone this week. Today is my last day on 80 mg methadone and am going to take oxy for five days because I can't not function till I start suboxone next Wednesday. I plan on starting at 8 mg a day and am not sure how I want to go about getting off. I'm not sure if I should go long term of just take ot for a couple months cutting my dose down every week till I jump off around .5 mg or lower. I don't want to be on it more than 6 months however as I think that would be counter productive. I was initially planning on staying on it till December but slowly tapering the whole time but I think being on it for two months and slowly tapering the whole time would be better. Before being on methadone for the past 4 months I was on OC and other opiates for 2.5 years and 1.5 years daily with it being around 300-400 mg OC daily towards the end.
Any help and suggestions would be great.
The plan for the two month taper would be
1st week-8mg
2nd-7mg
3rd-6mg
4th-5mg
5th-4mg
6th-3mg
7th-2mg
8th-1mg
9th-.75
10th-.5
11th-.25
and then jump off, would this keep the withdrawal at bay? My life is now stabilized thanks to methadone but I just want to get off all opiates with as little interference into my life as possible and I think this gradual 2.5 month taper would do that.


Top
 Profile  
 
 Post subject:
PostPosted: Sat May 14, 2011 12:13 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Mon Apr 27, 2009 12:47 am
Posts: 1496
My advice would be to stay flexible regarding your taper schedule. When you do a drop in your dose, wait until you stablize before you drop again. By stabilize I mean wait until you're not feeling any withdrawal symptoms for a few days before you decrease your dose again.

Usually it takes a few days to feel the drop in your doseage, then it takes a few days for the symptoms to resolve. So you might be ready to drop again within a week, but it might be more like 10 days before you're ready. Some drops are easier than others also. For example, for a lot of people it is much easier to drop from 8mgs to 6mgs than it it to drop from 1mg to 0.75mgs. So you might be able to go a little faster with the taper when you're at the higher doses, and then need to slow down a bit as your dose gets lower.

Just take your time and pay attention to how you are feeling - physically and mentally. If you're handling the physical withdrawals ok but you are starting to crave opiates or obsess about using then you might need to slow down and address those issues. If you start having a lot of emotions surfacing as your dose gets lower, you will need to figure out how to deal with that as well. There's no shame in slowing down and taking care of business if tapering gets too intense. It's your life and your health so make smart decisions.

You have only been out of active addiction for a few months - congrats, by the way - so you will want to make sure that you are strong in your recovery and have a good support system in place if you're going to give absinence a shot. Getting off methadone/suboxone isn't even half the battle. Learning to live a healthy, opiate-free life while coping with all the crap that life throws at us is where the real hard work comes in.

There are many things that you can do to support your recovery starting now. These things will improve your quality of life and increase your chances of staying off opiates. Try as many things as you can so you can figure out what works for you. Here are some suggestions:

Meetings - 12 step or SMART Recovery, online or in person - I liked SMART personally
Counseling - A good addiction counselor can help you in many ways.
Exercise - Good for you in every way!
Hobbies - You're going to need something to do.
Friends - Having supportive, non-drug-abusing friends is crucial to a happy recovery.
Write it out - Journal, blog, or even just here on the forum...writing is a great way to figure shit out.

I know this is a lot of unsolicited advice, but know that it comes from a place of caring and from having been there. Let us know how things are going for you - this forum is full of smart, caring people who will be here for you. Good luck.

_________________
You can't stop the waves, but you can learn to surf.

-Jack Kornfield


Top
 Profile  
 
 Post subject:
PostPosted: Sat May 14, 2011 5:02 am 
Offline
Average Poster
Average Poster

Joined: Tue May 10, 2011 6:50 pm
Posts: 8
I think you have a pretty good plan. It gets a little tricky once you get under 2mg, not that you will have bad symptoms, you just start adjusting to low doses and you will need to listen to your body and taper slowly if it gets too intense. I too just jumped off at .4 mg 3 days ago. It has been really manageable so far, and I feel better every day i wake up...this morning being the best so far. I'm sure you'll do fine, especially if you don't rush it and get down nice and low. Good Luck!


Top
 Profile  
 
Our Sponsors
 Post subject:
PostPosted: Sat May 14, 2011 8:40 am 
Offline
Super-Duper Poster
Super-Duper Poster
User avatar

Joined: Mon Mar 21, 2011 3:58 pm
Posts: 342
Hi gamebreaker,

Diary had a lot of good advice for you! She is well off Subs now so I consider her an "expert" on tapering :) I hope you'll take some of her suggestions.

Right on about being very flexible with your taper. You do not have to be a martyr. I am currently tapering and have to "push" a little bit as I'm facing some surgery but if I wasn't, I would be taking my own sweet time! There will be some discomfort in ANY taper but you can keep it to a minimum by keeping your drops at 10% at stabilizing FULLY at each drop (whether it's 10 days or 2 months).

By all means, try your taper as you have it written...if it doesn't work out for some reason, step back and reevaluate. Slow down or decrease your drops.

Lots of people have done this successfully...many after being on Subs for years. Good Luck!


Top
 Profile  
 
 Post subject:
PostPosted: Mon May 16, 2011 3:29 am 
Offline
Average Poster
Average Poster

Joined: Mon Nov 22, 2010 5:14 am
Posts: 11
[quote="Diary of a Quitter"]Meetings - 12 step or SMART Recovery, online or in person - I liked SMART personally
Counseling - A good addiction counselor can help you in many ways.
Exercise - Good for you in every way!
Hobbies - You're going to need something to do.
Friends - Having supportive, non-drug-abusing friends is crucial to a happy recovery.
Write it out - Journal, blog, or even just here on the forum...writing is a great way to figure shit out.

quote]

Thanks for all the advice, I will taper quicker at first and slow it down towards the end.
Meeting just aren't for me nor is counseling.
Exercise I've been working out lifting weights and running since getting methadone and have put on 15 lbs of muscle, I was borderline anorexic when I got off the junk.
Hobbies- I enjoy reading and writing and have started to get more into those since getting on methadone but would like to continue to focus more on them.
Friends- I'm ten times more social than I was when I was a junkie. Unfortunately I've lost some close friends due to me downfall and don't know if I can get them back even if they see me clean.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 5 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group